IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this paper

Determinacy of Competitive Equilibria in Economies with Many Commodities

Listed author(s):
  • Chris Shannon

    (University of California, Berkeley)

This paper provides a framework for establishing the determinacy of equilibria in general equilibrium models with infinitely many commodities and a finite number of consumers and producers. The paper defines a notion of regular economy for such models and gives sufficient conditions on the excess savings equations characterizing equilibria under which regular economies have a finite number of equilibria, each of which is locally stable with respect to perturbations in exogenous parameters, and under which regular economies are generic. For the case of sequence economies in which there are countably many commodities, such as discrete time models or markets with countably many assets, the paper develops sufficient conditions on preferences and technologies for these generic determinacy conclusions to hold. These arguments build on the intuition that these economies can be thought of as the limit of economies with a large finite number of commodities, and conclude that the sharp predictions of generic determinacy in economies with finitely many commodities carry over to economies with countably many commodities under one additional assumption, which prohibits goods from becoming perfect substitutes asymptotically.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Download Restriction: no

File URL:
Download Restriction: no

File URL:
Download Restriction: no

Paper provided by EconWPA in its series GE, Growth, Math methods with number 9610002.

in new window

Date of creation: 18 Oct 1996
Handle: RePEc:wpa:wuwpge:9610002
Note: 53pp
Contact details of provider: Web page:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

in new window

  1. Bezalel Peleg & Menahem E. Yaari, 1973. "On the Existence of a Consistent Course of Action when Tastes are Changing," Review of Economic Studies, Oxford University Press, vol. 40(3), pages 391-401.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:wpa:wuwpge:9610002. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.